Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 73, NWS Des Moines, IA

May 24, 2008Appanoose County, Wayne County, Iowa

NWS Des Moines, IA issued this river flood warning at May 24, 2008, 5:11 PM CDT for Appanoose County, Wayne County, Iowa. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 24, 2008, 5:11 PM CDT (22:11 UTC)
Expired
May 25, 2008, 8:05 AM CDT
In force
15 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Appanoose County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Chariton River near Promise City (PRMI4).

Action stage
22 ft
Minor stage
25 ft
Moderate stage
28 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06903700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 242211
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
511 PM CDT SAT MAY 24 2008

...A FLOOD WARNING HAS BEEN ISSUED FOR THE SOUTH FORK CHARITON 
RIVER...

IAC007-185-252211-
/O.NEW.KDMX.FL.W.0073.080524T2211Z-080526T0609Z/
/PRMI4.1.ER.080524T1942Z.080525T0000Z.080525T0609Z.NO/
511 PM CDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SOUTH FORK CHARITON RIVER AT PROMISE CITY.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  3:00 PM SATURDAY THE STAGE WAS 18.2 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 18.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 19.3 FEET BY 
  SATURDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE EARLY SUNDAY.

$$
2 follow-up statements
000 
WGUS83 KDMX 251053
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
553 AM CDT SUN MAY 25 2008

...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AND THE SOUTH 
FORK OF THE CHARITON RIVER...

HEAVY RAINS OF ONE TO TWO INCHES SATURDAY MORNING HAVE LED TO RIVER 
FLOODING IN THESE AREAS.

IAC007-185-260859-
/O.EXT.KDMX.FL.W.0073.000000T0000Z-080526T0859Z/
/PRMI4.1.ER.080524T1942Z.080525T0415Z.080525T0859Z.NO/
553 AM CDT SUN MAY 25 2008

...FLOOD WARNING EXTENDED UNTIL LATE TONIGHT...THE FLOOD WARNING 
CONTINUES FOR
  THE SOUTH FORK CHARITON RIVER AT PROMISE CITY.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  3:00 AM SUNDAY THE STAGE WAS 18.9 FEET. 
* MINOR FLOODING IS OCCURRING AND NONFLOOD FLOODING IS FORECAST.
* FLOOD STAGE IS 18.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  EARLY SUNDAY MORNING.

$$

IAC117-261053-
/O.EXT.KDMX.FL.W.0072.000000T0000Z-080527T0900Z/
/CHTI4.1.ER.080524T2122Z.080525T1000Z.080526T0900Z.NO/
553 AM CDT SUN MAY 25 2008

...FLOOD WARNING EXTENDED UNTIL LATE MONDAY NIGHT...THE FLOOD WARNING
CONTINUES FOR
  THE CHARITON RIVER AT CHARITON.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  5:30 AM SUNDAY THE STAGE WAS 16.8 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  EARLY MONDAY.

$$

CC/LEE
000 
WGUS43 KDMX 251305
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
805 AM CDT SUN MAY 25 2008

...A FLOOD WARNING HAS BEEN ISSUED FOR THE SOUTH FORK CHARITON 
RIVER...

IAC007-185-251335-
/O.CAN.KDMX.FL.W.0073.000000T0000Z-080526T0859Z/
/PRMI4.1.ER.080524T1942Z.080525T0415Z.080525T1046Z.NO/
805 AM CDT SUN MAY 25 2008

* AT  7:00 AM SUNDAY THE STAGE WAS 17.3 FEET. 
* NO FLOODING IS CURRENTLY FORECAST.
* FLOOD STAGE IS 18.0 FEET. 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 24, 3:20 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 24, 3:20 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT SAT MAY 24 2008

.SHORT TERM /TONIGHT/...
SURFACE LOW OVER WESTERN DAKOTA/S THIS AFTERNOON WILL MOVE NORTHEAST
TONIGHT REACHING NRN ND BY 12Z.  CDFNT SHOULD BE SOUTH OF THE LOW
INTO NW IA BY THEN.  DRY SE FLOW OVER IA FOR THE PAST SEVERAL DAYS
WILL FINALLY GIVE WAY TO DEEP LOW-LEVEL MOISTURE LATE TONIGHT INTO
SUNDAY AS BNDRY LAYER FLOW BECOMES MORE SOUTHERLY AND GRT LAKES HIGH
MOVES EAST.  TSTMS EARLY ON OVER THE PLAINS SHOULD MOVE ENE IN FAST
MID LVL FLOW AND MOVE INTO WESTERN AND NW IA TONIGHT.  AS IT
DOES...IT SHOULD MOVE EAST OF LOW-LEVEL MOIST AXIS...BECOMING
ELEVATED AND WEAKENING. ANY ACTIVITY OVER SE NE/NRN KS WOULD HAVE A
CHANCE OF MAKING INTO CENTRAL IA SO WILL LEAVE MODERATE POPS IN
AFTER MIDNIGHT.  OVERNIGHT LOWS SHOULD BE HIGHER WITH LOW-LVL
MOISTURE AND DEW POINTS INCREASING.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
COMPLICATED FORECAST FOR SUNDAY THROUGH MONDAY.  PRETTY MUCH A GIVEN
FOR SEVERE STORMS AND HEAVY RAINFALL BUT THE FINER DETAILS ARE STILL
A LITTLE SKETCHY.  INITIALLY THEY HINGE ON WHAT ANY CONVECTION FROM
TONIGHT WILL DO TOMORROW MORNING.  CURRENT THINKING IS THAT STORMS
WILL INITIATE THIS EVENING IN THE DRY PUNCH OVER CENTRAL KS THROUGH
CENTRAL SOUTH DAKOTA.  THEN...BASED ON CORFIDI VECTORS...STORMS WILL
PROPAGATE INTO NW/NRN IA AND MAYBE WESTERN IA OVERNIGHT AND TRACK
ACROSS IA SUNDAY MORNING.  THIS MAY INITIALLY HAMPER DEVELOPMENT FOR
THE AFTERNOON...DEPENDING ON HOW QUICKLY WE RECOVER.  GIVEN THE
DYNAMICS OF THIS SYSTEM AND THE LOCATION OF THE RIGHT REAR QUAD OF
THE JET...CENTRAL IOWA IS IN THE PRIME LOCATION FOR REDEVELOPMENT BY
EARLY/MID AFTERNOON.  CAPES OF 5000-6000 J/KG AND SHEAR IN EXCESS OF
50-60 KTS ALONG WITH FAVORABLE JET POSITION SPELLS EXPLOSIVE
DEVELOPMENT FOR US TOMORROW.  THE ONE CONSIDERATION IS THE LACK OF
THE WARM FRONTAL BOUNDARY OVER THE CWA.  ALL MODES OF SEVERE WEATHER
POSSIBLE SUNDAY AFTERNOON BUT THE BEST TORNADO POTENTIAL...AT LEAST
FOR STRONG TORNADOES...RESIDES TO OUR NE.  CAPE AND SHEAR VALUES
INDICATE STRONG POTENTIAL FOR LARGE HAIL AND WIND.  QPF VALUES HAVE
BEEN CONSISTENTLY HIGH OVER SOUTHERN IOWA FOR SUNDAY NIGHT.
THINKING NOW IS THAT WE WILL EVOLVE FROM A SEVERE EVENT IN THE
AFTERNOON/EVENING TO AN MCS WITH A HEAVY RAIN THREAT OVERNIGHT.
CURRENT MODEL TRENDS CONTINUE WITH THE IDEA OF HIGH PRESSURE PUSHING
DOWN OUT OF CANADA ON MONDAY WHICH WILL PUSH THE FRONT SOUTH OF THE
STATE FOR MEMORIAL DAY.  THIS WILL PUSH THE SEVERE THREAT SOUTH AND
LEAVE THE SOUTHERN TIER OR TWO OF COUNTIES WITH A LINGERING HEAVY
RAIN THREAT.

AS FOR THE REST OF THE EXTENDED...EXPECTING ZONAL FLOW OVER IOWA
THROUGH MID/LATE WEEK.  NEXT SYSTEM TO AFFECT IOWA LATE THURSDAY
NIGHT/FRIDAY.  POPS/WX GRIDS WERE BEEFED UP FOR THIS TIME FRAME.
TEMPS WERE RAISED FOR SUNDAY MONDAY AS WE ARE EXPECTING VERY WARM
AIR AHEAD OF THE FRONT THEN BROUGHT BACK TO SEASONAL READINGS IN THE
ZONAL FLOW.

&&

.AVIATION...24/18Z
STRONG SE FLOW CONTINUES WITH WINDS GRADUALLY DIMINISHING.  TSTMS
SHOULD DEVELOP WEST OF FORECAST POINTS THIS AFTERNOON AND THEN MOVE
INTO IA TONIGHT.  BOUNDARY SINKS INTO IA MONDAY WITH FAVORABLE TSTM
PARAMETERS AFTER 15Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR SOUTHERN
HALF OF CENTRAL IOWA /SOUTH OF HIGHWAY 30/ SUNDAY NIGHT.

&&

LONG TERM...FAB
SHORT TERM/AVIATION...JOHNSON
Hazardous weather outlook, May 24, 3:17 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
317 PM CDT SAT MAY 24 2008

IAZ004>007-015>017-023>028-033>039-252030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
317 PM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS THE PLAINS AND MOVE
EAST INTO NORTHERN IOWA TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY. THERE IS THE THREAT
OF SEVERE STORMS WITH DAMAGING WINDS AND HAIL THE PRIMARY THREATS.
A FEW TORNADOES WILL ALSO BE POSSIBLE DURING THE AFTERNOON HOURS.
THE STORMS SHOULD MOVE SOUTH OF THE AREA INTO CENTRAL AND SOUTHERN
IOWA DURING THE EARLY EVENING HOURS. LOCALLY HEAVY RAIN IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND PROBABLE SUNDAY
AFTERNOON.

IAZ044>050-057>062-070>075-081>086-092>097-252030-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
317 PM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS THE PLAINS AND
POSSIBLY MOVE EAST INTO CENTRAL AND SOUTHERN IOWA TONIGHT. MOST
OF THE STORMS SHOULD REMAIN BELOW SEVERE LIMITS TONIGHT WITH THE
BEST CHANCE OF STORMS BETWEEN MIDNIGHT AND 6 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AFTERNOON AND
PERSIST INTO SUNDAY NIGHT. THERE IS THE THREAT OF SEVERE STORMS
DURING THIS TIME WITH DAMAGING WINDS AND HAIL. A FEW TORNADOES
WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS.
HEAVY RAIN WILL BECOME PROBLEMATIC INTO SUNDAY NIGHT AND EARLY
MONDAY WITH THE FLASH FLOOD THREAT INCREASING. A FLASH FLOOD WATCH
HAS BEEN POSTED FOR SOUTHERN AND SOUTH CENTRAL IOWA SUNDAY NIGHT.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE DES MOINES WEBSITE
FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY SUNDAY AFTERNOON AND EVENING.

JOHNSON

In the hours before

Local storm report, May 24, 3:22 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 AM     TSTM WND GST     CRESTON                 41.06N 94.36W
05/24/2008  M61 MPH          UNION              IA   MESONET

            RWIS SITE REPORT.

&&

MS MAY 08

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:27 AM CDTWind AdvisoryDMXAdair, Adams, Cass, Clarke, Decatur, Ringgold and 2 more3 hr
May 24, 1:51 PM CDTRiver Flood WarningDMXLucas25 hr
May 24, 3:49 PM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Boone, Carroll and 25 more39 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.